Home / Acne / A placebo-controlled study to evaluate the efficacy of topical tetracycline and oral tetracycline in the treatment of mild to moderate acne. Dermatology Research Group.

A placebo-controlled study to evaluate the efficacy of topical tetracycline and oral tetracycline in the treatment of mild to moderate acne. Dermatology Research Group.

DOI: 030006059001800204  PMID: 2140332  

This double-blind, parallel group multicentre study in 85 hospital out-patients with mild to moderate acne evaluated the efficacy of 2.2 mg/ml topical tetracycline or placebo applied twice daily for 16 weeks together with an initial course of oral tetracycline, at doses of 1000 mg/day during weeks 1-4 and 500 mg/day during weeks 5-8. Acne severity improved significantly (P less than 0.01) with both treatments after 8 and 16 weeks. After 4 weeks, 78% of patients using topical tetracycline showed reduced acne severity compared with 50% using placebo and, by week 16, improvements were 94% and 57%, respectively (P = 0.035). Global evaluations of patients and of investigators showed most improvement to occur within the first 8 weeks of treatment. Tingling and stinging were the most frequently reported adverse effects, occurring in similar frequencies in both treatment groups. Skin discoloration was more frequent in patients given topical tetracycline. Overall, 90% of patients rated topical tetracycline as ‘cosmetically acceptable’. In conclusion, topical tetracycline is useful in treatment of mild to moderate acne when given with an initial course of oral tetracycline and may enhance efficacy without unacceptable side-effects.

Burton J

About

Check Also

Optimizing the use of topical retinoids in Asian acne patients.

DOI: 1346-8138.14314  PMID: 29611225   Acne vulgaris is a common disease among people in Asia. International guidelines and treatment recommendations emphasize the central role of topical retinoids in the management of acne. However, topical retinoids remain underutilized in clinical practise, which may be in part due to fear of retinoid-associated dermatitis/lack of experience, particularly in Asian patients. …

Leave a Reply

Your email address will not be published. Required fields are marked *